This is going to be a pretty short post from me as I’ve been pretty lucky in terms of side-effects.
For the most part there were a few anomalies, but it’s hard to tell for sure what was a genuine side-effect, and what might have been phantom symptoms because I had prepared myself and knew what I was looking out for.
For example, I had the strongest of the recognisable effects after taking the first pill, but even then they were pretty mild. I had some odd sensations in my left arm, something between a tingling and some proper pain, and the same in both feet, and some hot rushes to the head.
None of this was all that uncomfortable or prolonged, and it’s hard to say for sure if they were real, or if I was trying to fit with what I had prepared for. Equally, they were on a scale that falls within the acceptable level of shrug-offableness that a person on the verge of their forties generally experiences.
If I hadn’t taken the nalmefene they were exactly the sort of thing I would have just experienced, acknowledged, and thought I might worry about if they persisted or got worse. Definitely not something I would have been concerned about straight away.
And that was it for those.
I was most surprised I hadn’t had any nausea, and hadn’t felt spaced out, as I gather these are very common experiences when people start on these pills, so I went to bed fully expecting that having ducked those two I was definitely in line for some insomnia, but none of that either.
Nothing when I took the second or third pills, and I thought I was out of the woods, but day four was hard work.
Again, it’s hard to disentangle what is cause and what is effect, and difficult to know what can be attributed to the pills, and what was just happening at the same time, but on day four I had no appetite at all. I got through the day purely on tea and coffee, and not a scrap of food.
It’s not unknown for people to have a loss of appetite as a side-effect, but for me this was the only day this has happened, so I’m not sure if it really was because of the pills.
Then later I was knocked over by a crushing wave of nausea. Here it is as difficult to identify the cause as with the others – it’s impossible to know if that was because of the pills, or from a day at work followed by an evening of solo-parenting (other half was working that evening) but either way I got the kids to bed and crawled in to be myself before 8pm.
On the bright side, it was my first dry day for a couple of weeks, and even if it was because of the nalmefene it was definitely an isolated incident.
The other common side-effect I dodged was full-blown insomnia, which others have reported in the first couple of weeks, though I did have some broken sleep and vivid and troubling dreams in the first week or two.
Yet again, I can’t say for sure if this was a genuine side-effect attributable to the nalmefene. It could equally be the result of drinking consistently less than half my usual daily intake of alcohol over the same period. There is no way that that couldn’t be having a physical impact, and no way to know what was causing what.
And then there’s the last thing, and the one that had the biggest impact. The possible causes…? Was this the nalmefene? Was it the reduction in the drinking? Was it even a side-effect of the side-effect of the poor sleep? I can’t possibly tell, but for the first two weeks I was indescribably irritable.
I had to leave the house to walk round the block because I couldn’t handle being indoors – or, more accurately, in company. I had to leave my desk at work and hide in the toilets to avoid losing my temper with colleagues. I had to get off the bus and walk the last few stops home because the presence of other passengers was pushing me to the edge.
Of course, it could have been that I was, by chance, surrounded by some excitable children, some particularly irksome co-workers, and some noisy passengers, and it was nothing to do with any of this.
And that’s the rub. Despite being so vigilant for side-effects so that I could report them honestly - or maybe because of being so vigilant - I really can’t separate general day to day physical and emotional events from what may have been exceptional. I can’t tell what was because of the drugs, what was because of changing my drinking, and what was just happening.
Two major changes combined with the detritus of modern life means that despite my efforts I can’t speak with much clarity or insight on the reality of the side-effects, other than to say I think I dodged a bullet compared to others, and I have nothing to report that can be attributed without doubt, to the drugs.
That may be a valuable message in itself, I’m not sure, but in the name of balance I’d encourage you to read this story which describes a very different experience of a new nalmefene user.
Either way, no matter how tough the side-effects anyone experiences, it seems to be that even in the worst cases they don’t last more than a week or two. And if that’s the price for changing from the drinking life I had before, to being able to have a drink or two and then stop without a second thought, I would take every side-effect on the list for a fortnight.